Ask Your Health Question and Get an Answer ASAP
May I ask some questions to clarify your problem:
What is your age?
Are you dealing with any other medical problems?
Do you take any medicines other than what is listed above (prescription or OTC)?
When did you take the antibiotic for the finger infection?
Did your doctor give you any idea why your liver enzymes were elevated?
I agree with your Internist. Before I responded to your question yesterday, I was thinking along the same lines. It seems that once you acquire some type of infection that needs medical treatment (antibiotic), you immune system is impacted enough that you are vulnerable to other infections.
And, technically, though your body temperature is slightly elevated, it is not considered significant (medically speaking) until it goes over 100.4 degrees. You body temp can fluctuate a degree either way normally throughout the day.
If you have acquired a mononucleosis type of virus, which could either an Epstein-Barr virus (EBV) or cytomegalovirus (CMV). These types of viral infections typically linger on for weeks, sometimes months. This is why people may "relapse" if they over extend themselves. Its because the virus is still present, and when you over burden your immune system (stress, poor eating habits, lack of rest, etc) the symptoms reappear. Eventually your body will win out and overcome the virus.
When you had the "viral bronchitis" it could have been the acute phase of either of these viruses.
Help you body heal itself by getting plenty of rest, eating a nutritious diet (cut out junk food and soda pop for awhile), getting plenty of fluids and try to not get stressed out about anything. In other words, Baby yourself.
Here is some more information about the Mono Virus from MayoClinic.com
The "mono" virus can cause some elevation in liver enzymes as it can involve the liver while the infection is active.
Many people who have contracted either EBV or CMV will have "reactivations" occasionally during their lifetimes. These viruses are extremely common, and it is estimated that approximately 95% of adults have had one or the other (or both) at some point during their lives. And up to 80% of these people will have a reactivation of the virus at some point. So, you see, this is why it is so important for people to stay healthy and happy so your immune system can keep everything in check. There are many other viruses that can do the same thing (examples would be herpes simplex that causes cold sores when you are stressed; or chicken pox that later causes shingles when your immune system is compromised).
As for your cholesterol meds, since these are metabolized primarily by your liver, I would say you should wait until your liver enzymes return to normal. A side effect of "statin" drugs in particular (the most commonly used for cholesterol control) is elevated liver enzymes. If you are really concerned about this, call and ask your Internist about this.
As for the Lymes disease, the rash of lymes is a characteristic "bulls eye" looking rash around the site of the bite that occurs within days to weeks of a tick bite. Other early symptoms can include swollen lymph nodes, muscle and joint stiffness, fatigue and headache. Very similar to most viral infections. But since you have had a lymes test done, don't seem to have the characterisic rash (from your description), and I am assuming you are unaware of a tick bite, then I wouldn't worry about this.
Well, if you had Lymes the test should have showed some antibody activity against it. Sometimes the test results won't show anything if it has been less than 4 weeks since exposure, because your body has not had time to make antibodies against the Lymes bacteria (antibodies being what the test looks for).
Also, you have taken a course of Keflex for two weeks, that may affect the test as well (could have killed the bacteria, if you had it at the time).
As far as your rash: there are a couple of possibilities. Rashes are often caused by viral infections, although the general symptoms of Mono and CMV don't list rashes, I have seen them appear on people that have Mono (myself included). I initially thought it was the antibiotic, but it wasn't. The other possibility is a reaction of your skin to your low grade fever, similar to a heat rash.
Anyway, I really think with all your crazy symptoms, that your Internist is correct. Mononucleosis can cause a variety of seemingly unrelated symptoms in a person for weeks or months, making you believe you have many different infections one after the other. And all the time, it is being caused by one virus.
Smoking only relates in that it will deteriorate your immune system, making you more susceptible to any infection in general, and for relapses of infections you are currently dealing with.
You can have mono more than once, and a similar virus CMV can hang around in your body for life, reactivating at times and causing symptoms again.
Here's a link CMV
I will be offline for an hour or two. But will return if you have an further questions.
You may only "contract" mononucleosis (or EBV) once, however, it can remain dormant in your body and reactivate later in your life. Here is a link from the CDC about EBV, which talks about this in the 2nd and 3rd paragraph on the page. So, you can actually "have" the infection more than once.
As far as the Keflex and the Lymes disease: Keflex is not an antibiotic listed for treatment of Lymes, but it may have been enough to alter the test. However, you have to know that guidelines for treatment of Lymes suggest that testing is not necessary since many times, especially early in the disease, they are falsely negative. Your doctor will usually make the diagnosis based on your symptoms and possibility of a prolonged tick bite (more especially a confirmed prolonged tick bite).
But here is a link for accurate information about Lymes Disease from the CDC, which also talks about symptoms and testing. Doxycycline is the antibiotic that is usually used for Lymes disease initially.
The rash of Lymes disease is very characteristic, and is not a generalized rash. It is a rash that surrounds the bite areas. Here is a link with a slideshow of photos of this rash. Lyme Disease Rash
No, the antibiotic would not have affected the tests for Hep A and Hep B, as these are viruses that are unaffected by an antibiotic.
Lymes disease is caused by a "spirochete" that is a type of bacteria, that might have been affected by the antibiotic.